Binary permutation groups: Alternating and classical groups

Gill, Nick and Spiga, Pablo (2020). Binary permutation groups: Alternating and classical groups. American Journal of Mathematics, 142(1) pp. 1–43.

DOI: https://doi.org/10.1353/ajm.2020.0000

Abstract

We introduce a new approach to the study of finite binary permutation groups and, as an application of our method, we prove Cherlin's binary groups conjecture for groups with socle a finite alternating group, and for the $\mathcal{C}_1$-primitive actions of the finite classical groups.

Our new approach involves the notion, defined with respect to a group action, of a `\emph{beautiful subset}'. We demonstrate how the presence of such subsets can be used to show that a given action is not binary. In particular, the study of such sets will lead to a resolution of many of the remaining open cases of Cherlin's binary groups conjecture.

Viewing alternatives

Metrics

Public Attention

Altmetrics from Altmetric

Number of Citations

Citations from Dimensions

Item Actions

Export

About

Recommendations